Thunderstorm Wind, Cheyenne
- When
- July 22, 1:00 PM MST
- Where
- Cheyenne County, 13 mi NW of St Francis
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.550, -101.717
10 thunderstorm wind, 9 hail, 1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 22, 1:00 PM MST, 0 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 200 PM MDT THU JUL 22 2004 .SHORT TERM...(TONIGHT THROUGH SUNDAY) TONIGHT AND FRIDAY...COLD FRONT MOVING THROUGH THE AREA THIS AFTERNOON...AND POST FRONTAL UPSLOPE REGIME WILL BE IN PLACE BY TONIGHT. UPPER LEVEL DYNAMICS WILL HELP OUT WITH PRECIPITATION AS WELL...WITH 500 MB WAVE DIGGING SOUTH ACROSS WESTERN KANSAS AND PERSISTENT UPPER LEVEL DIVERGENCE IN RIGHT REAR QUADRANT OF JET. GFS SUFFERING FROM A CONVECTIVE FEEDBACK QPF BULLSEYE ACROSS THE NORTHEAST CWA TONIGHT...AND ROBS MOISTURE FROM THE WESTERN ZONES. ETA/WRF/RUC LOOK MORE REALISTIC FOR AN UPSLOPE EVENT...AND CATEGORICAL POPS WARRANTED ALL ZONES. NUMEROUS SHOWERS WILL LINGER IN THE WEST ON FRIDAY AS UPSLOPE CONTINUES...TAPERING TO SCATTERED SHOWERS IN THE EAST. TEMPERATURES WILL BE MUCH BELOW NORMAL UNDER AN OVERCAST SKY AND NORTHEAST SURFACE WINDS...COULD EVEN SEE SOME RECORD LOW HIGHS...AND WILL UNDERCUT THE MAV BY ABOUT 5F (CLOSE TO MET AND UKMET GUIDANCE). CHANCE OF SHOWERS WILL GRADUALLY DIMINISH AND COME TO AN END BY LATE FRIDAY NIGHT PER MAV POPS. SATURDAY...SHORTWAVE TROUGH WILL TRACK SOUTHEASTWARD ACROSS THE NORTHERN HIGH PLAINS DURING THE DAY AND CENTRAL HIGH PLAINS SATURDAY NIGHT. MOISTURE/INSTABILITY AXIS WILL BE PUSHED AGAINST THE FRONT RANGE...WHERE THUNDERSTORMS WILL INITIATE. SHEAR PROFILES WILL BE FAVORABLE FOR A FEW SUPERCELLS TO DEVELOP OVER COLORADO SATURDAY AFTERNOON...BUT AS THEY MOVE EASTWARD INTO KANSAS AND NEBRASKA INTENSITY/COVERAGE SHOULD DIMINISH WITH THE LACK OF MOISTURE/LOSS OF DAYTIME HEATING. MET/MAV IN GOOD AGREEMENT FOR HIGHS AND NO PLANS TO DEVIATE. SUNDAY...SHORTWAVE RIDGING WILL BE MOVING THROUGH IN THE NORTHWEST FLOW ALOFT. NONETHELESS...STEEP LAPSE RATES WILL BE IN PLACE AGAIN OVER EASTERN COLORADO. DAYTIME HEATING OVER THE PALMER DIVIDE/CHEYENNE RIDGE SHOULD BE ENOUGH TO INITIATE THUNDERSTORMS. MOISTURE AND INSTABILITY AXIS FURTHER EAST THAN SATURDAY...AKRON TO LA JUNTA...AND STORMS SHOULD MAKE BETTER HEADWAY INTO KANSAS/NEBRASKA DURING THE EVENING BEFORE DIMINISHING WITH LOSS OF DAYTIME HEATING. AGAIN...SHEAR PROFILES FAVORABLE FOR SUPERCELLS...MAINLY OVER COLORADO...BUT DIMINISHING INSTABILITY EASTWARD THROWS INTO DOUBT IF INTENSITY CAN BE SUSTAINED. && .LONG TERM...(MONDAY THROUGH THURSDAY) TROUGH WHICH WILL DIG INTO THE UPPER MISSISSIPPI RIVER VALLEY THIS WEEKEND WILL BE KICKED OUT BY DISTURBANCE EJECTING INTO THE CANADIAN PRAIRIE MID WEEK. FOR THE CENTRAL HIGH PLAINS...NORTHWEST FLOW EARLY IN THE WEEK WILL GRADUALLY TRANSITION TO A ZONAL FLOW BY THE END OF THE WEEK. THUS...EXPECT A SLOW WARMING TREND...AND IN GENERAL WILL BE UNDERCUTTING MEX GUIDANCE. CONVECTION...INSTABILITY AND MOISTURE AXIS WILL BEGIN THE WEEK OVER EASTERN COLORADO...AND MOVE A LITTLE FURTHER EAST EACH DAY IN A PERSISTENT LOW LEVEL UPSLOPE REGIME. CANADIAN DISTURBANCE WILL DRAG A COLD FRONT THROUGH THE HIGH PLAINS ON THURSDAY. THUS...WILL HAVE SLIGHT/CHANCE POPS IN COLORADO IN THE AFTERNOON AND KANSAS/NEBRASKA IN THE EVENING EARLY IN THE PERIOD...WITH INCREASING AFTERNOON AREAL COVERAGE BY MID WEEK TO COINCIDE WITH INSTABILITY AND MOISTURE AXIS MOVEMENT. CHANCE POPS WILL BE LIMITED TO SOUTHWEST ZONES MONDAY NIGHT WHEN LEFT EXIT REGION OF JET AND 700 MB VORT MAX SLIDE ACROSS COLORADO. CHANCE POPS MAY BE WARRANTED FOR THURSDAY...BUT TIMING OF THE FRONT DIFFICULT AT THIS RANGE...SO LEFT SLIGHT CHANCES FOR NOW. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && JDK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1040 AM MDT THU JUL 22 2004 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231200- CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS- RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS-YUMA COUNTY CO- 1040 AM MDT THU JUL 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AS A COLD FRONT MOVES ACROSS THE TRI-STATE AREA. A FEW OF THE STORMS MAY BECOME SEVERE THIS AFTERNOON AND EVENING. THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. IN ADDITION...HEAVY RAIN MAY CAUSE LOCALIZED FLOODING...ESPECIALLY ACROSS EXTREME SOUTHWEST NEBRASKA WHERE RECENT RAIN HAS LEFT THE GROUND NEARLY SATURATED IN SOME LOCATIONS. SHOWERS AND THUNDERSTORMS...SOME WITH LOCALLY HEAVY RAIN...WILL CONTINUE THROUGH THE EVENING HOURS BEFORE DECREASING IN INTENSITY AND COVERAGE DURING THE EARLY MORNING HOURS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL BE A CHANCE FOR SHOWERS AND PERHAPS A FEW THUNDERSTORMS THROUGH WEDNESDAY WITH THE HIGHEST PROBABILITY OVER FAR EASTERN COLORADO AND THE LEAST OVER THE HILL CITY AREA. AT THIS TIME...SEVERE STORMS ARE NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. MWM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 150 PM MDT THU JUL 22 2004 COZ090>092-KSZ001-013-027-041-NEZ079-230000- CHEYENNE CO-CHEYENNE KS-DUNDY-GREELEY-KIT CARSON-SHERMAN-WALLACE- YUMA- 150 PM MDT (250 PM CDT) THU JUL 22 2004 THE STORM PREDICTION CENTER HAS ISSUED TORNADO WATCH NUMBER 666 FOR PORTIONS OF THE TRI-STATE AREA UNTIL 6 PM MDT (7 PM CDT). THE FOLLOWING COUNTIES ARE INCLUDED IN THE WATCH: IN EASTERN COLORADO...YUMA...KIT CARSON...CHEYENNE. IN SOUTHWEST NEBRASKA...DUNDY. IN NORTHWEST KANSAS...CHEYENNE...SHERMAN...WALLACE...AND GREELEY. A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. HAIL TO TWO INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70 MPH... DANGEROUS LIGHTNING...AND ISOLATED TORNADOES WILL BE POSSIBLE IN ANY OF THESE THUNDERSTORMS. IF SEVERE WEATHER IS OBSERVED OR A WARNING IS ISSUED...TAKE ACTION IMMEDIATELY. JOHNSON
The Goodland radar (KGLD), 20 km away, was scanning. The volume nearest the first event began at 20:00 UTC.
10 thunderstorm wind, 9 hail, 1 flash flood. Local standard time, as filed.
Hail broke house and car windows.
Drifting hail with wind gusts to 54 mph.
Hail and wind resulted in a broken windshield and extensive body damage to a Ford Expedition.
13 windows broken on house, and a few more broken in granary and machine shed.
Grain bin damaged, large trees down, 1 section of irrigation equipment pushed over. Hail reported 6-8 inches deep with 1-2 foot drifts along the sides of buildings. Hail on the north side of buildings was still there the following morning according to newspaper accounts.
Power poles snapped 6-10 feet off the ground.
Power lines down and hail covering the ground.
Semi truck blown over on highway 24.
Large limbs and a power line down in Goodland.
Hail measured at NWS office.
Water 1-foot deep flowing across highway 27 between mile markers 156 and 157.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5404968, 5404969, 5404970, 5404971, 5404972, 5404973, 5404974, 5404975, 5406211, 5404976, 5405053, 5405054, 5405055, 5405056, 5405057, 5405058, 5405059, 5405060, 5405061, 5405062.